Alert archive / North Carolina / Wind Advisories in 2009
Wind Advisory 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Feb 11, 2009, 5:05 PM EST for Dare County, Hyde County, North Carolina. It took effect at Feb 11, 2009, 8:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2009, 5:05 PM EST (22:05 UTC)
- In effect from
- Feb 11, 2009, 8:00 PM EST
- Expired
- Feb 12, 2009, 6:17 AM EST
- In force
- 10 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KMHX 112205 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 505 PM EST WED FEB 11 2009 NCZ047-081-095-103-104-121000- /O.NEW.KMHX.WI.Y.0004.090212T0100Z-090212T1500Z/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 505 PM EST WED FEB 11 2009 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST THURSDAY. SOUTHWEST WINDS WILL INTENSIFY ACROSS THE AREA THIS EVENING AND OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT FROM THE WEST. SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE ACROSS THE ADVISORY AREA. WINDS WILL DIMINISH BELOW ADVISORY LEVELS THURSDAY MORNING BUT STILL REMAIN GUSTY THROUGHOUT THE DAY. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS72 KMHX 120834 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 334 AM EST THU FEB 12 2009 NCZ047-081-095-103-104-121500- /O.CON.KMHX.WI.Y.0004.000000T0000Z-090212T1500Z/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 334 AM EST THU FEB 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING. SOUTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ACROSS THE ADVISORY AREA THROUGH THE MID MORNING HOURS. WINDS WILL THEN DIMINISH BELOW ADVISORY LEVELS BUT STILL REMAIN GUSTY THROUGHOUT THE DAY. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS72 KMHX 120902 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 402 AM EST THU FEB 12 2009 NCZ047-081-095-103-104-121500- /O.CON.KMHX.WI.Y.0004.000000T0000Z-090212T1500Z/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 402 AM EST THU FEB 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... SOUTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL CONTINUE ACROSS THE ADVISORY AREA THROUGH THE MID MORNING HOURS. THE STRONGEST WINDS WILL BE ALONG THE OUTER BANKS FROM OREGON INLET SOUTH TO CAPE LOOKOUT. WINDS WILL BECOME WESTERLY AND DIMINISH BELOW ADVISORY LEVELS AROUND 10 AM...BUT STILL REMAIN GUSTY THROUGHOUT THE DAY. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS72 KMHX 121117 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 617 AM EST THU FEB 12 2009 NCZ047-081-095-103-104-121230- /O.CAN.KMHX.WI.Y.0004.000000T0000Z-090212T1500Z/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 617 AM EST THU FEB 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DIMINISHED ALONG THE COAST AS A COLD FRONT MOVED OFFSHORE. WINDS WILL REMAIN GUSTY THROUGH THE DAY BUT STAY BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Feb 11, 4:28 PM EST, 37 minutes earlier.
Area forecast discussion, Feb 11, 4:28 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EST WED FEB 11 2009
.SYNOPSIS...
A COLD FRONT OVER THE TENNESSEE VALLEY WILL RACE OFFSHORE BY LATE
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY AND
FRIDAY NIGHT BEFORE LOW PRESSURE MOVES FROM THE WESTERN GULF COAST
REGION TO THE OFF THE CAROLINA COAST BY SATURDAY NIGHT. HIGH
PRESSURE WILL AGAIN BUILD OVER THE REGION BEFORE THE GULF COAST
LOW DEVELOPS AROUND THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 2 PM WEDNESDAY...PLENTIFUL STRATOCUMULUS CONTINUES AT THE
4000-5000 FT LEVEL AS LOW-LEVEL GUSTY SSW/SW WINDS ADVECTS
MOISTURE INTO THE REGION. THERE HAVE BEEN A FEW SPRINKLES NEAR THE
COAST...BUT ONLY TRACE AMOUNTS HAVE BEEN OBSERVED. FAST-MOVING
COLD FRONT STILL ON TRACK TO MOVE THRU LATE TONIGHT. SIMULATED
REFLECTIVITY SHOWS THIN LINE OF SHOWERS TO CROSS THE CWA IN THE
06Z TO 09Z TIME FRAME. STILL THINK THIS WILL BE A VERY LOW QPF
EVENT WITH ONLY A COUPLE OF HUNDRETHS EXPECTED. THE CLOUDS AND
SOUTHWEST FLOW WILL HOLD MIN TEMPS IN THE 50S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 2 PM WEDNESDAY...IN THE WAKE OF THE FRONTAL PASSAGE...LOW-
LEVEL FLOW REMAINS MOSTLY WSW/W AND H5 HEIGHTS DO NOT BEGIN TO
FALL UNTIL THURSDAY NIGHT. AS A RESULT...THINK TEMPS WILL WARM
INTO THE LOWER 70S GIVEN DOWNSLOPE FLOW AND SUNSHINE. ONCE THE
MID-LEVEL HEIGHTS START TO FALL THURSDAY NIGHT...TEMPS SHOULD FALL
TO AROUND 40.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 2 PM WEDNESDAY...WITH WEAK RIDGING IN PLACE...THE AREA WILL
BE BETWEEN SYSTEMS ON FRIDAY. CONFIDENCE REMAINS HIGH FOR A RAIN
EVENT SATURDAY AS BOTH THE ECMWF AND GFS40 INDICATE LOW FORMATION
OVER THE WESTERN GULF WITH PRECIP OVERSPREADING THE REGION EARLY
SATURDAY AND CONTINUING INTO THE AFTERNOON. ECMWF STILL WANTS TO
SHOW SECONDARY DEVELOPMENT OFF THE CAROLINA COAST SUNDAY WHILE THE
GFS IS MORE PROGRESSIVE AND DRIES THINGS OUT. HAVE TRENDED MORE
TOWARD THE GFS GIVEN THE ZONAL UPPER FLOW. DRY WX TO PREVAIL
MONDAY AND TUESDAY UNTIL NEXT GULF LOW APPROACHES AND BRINGS
THREAT OF RAIN IN THE WEDNESDAY TIME FRAME.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 330 PM...MAINLY VFR CONDITIONS EXIST ACROSS THE AREA WITH
GUSTY SOUTHWEST WINDS CONTINUING OVER THE TERMINALS. A COLD FRONT
WILL APPROACH FROM THE WEST THIS EVENING AND MOVE ACROSS THE AREA
AFTER MIDNIGHT. EXPECTING MOSTLY VFR CONDITIONS AHEAD OF THE FRONT
WITH A FEW SHOWERS POSSIBLE ACROSS THE TERMINALS. CANT RULE OUT
SOME TEMPO MVFR CIGS WITH ANY SHOWERS BUT WILL LEAVE OUT OF THE
TERMINALS FOR NOW. STRONG LOW LEVEL JET WILL DEVELOP OVER THE
AREA WITH STRONG SOUTHWEST WINDS GUSTING TO AROUND 30 KT AHEAD OF
THE FRONT TONIGHT THEN WINDS VEER TO THE WEST EARLY THU MORNING.
SKIES WILL CLEAR ACROSS THE TERMINALS AFT 09Z WITH CLEAR SKIES
CONTINUING THU. WINDS WILL DIMINISH SOME BY DAYBREAK BUT BECOME
GUSTY AGAIN FROM MID MORNING INTO THE AFTERNOON HOURS THU AS DRY
ADIABATIC LAPSE RATES RESULT IN STRONG MIXING ACROSS THE AREA.
WINDS WILL DIMINISH LATE IN THE DAY WITH LIGHT SW/W WINDS THU
NIGHT.
VFR CONDITIONS FOR THURSDAY AND FRIDAY. ANOTHER STORM SYSTEM WILL
AFFECT THE AREA FRIDAY NIGHT INTO SATURDAY WITH SHOWERS LIKELY.
THE SYSTEM WILL MOVE OFF THE COAST SATURDAY NIGHT WITH HIGH
PRESSURE BUILDING INTO THE AREA SUN THROUGH TUE.
&&
.MARINE...
VERY BUSY MARINE FORECAST TONIGHT INTO THURSDAY. SOUTHWEST WINDS
WILL STRENGTHEN OVER THE AREA THIS EVENING AS PRES GRADIENT
TIGHTENS AHEAD OF AN APPROACHING COLD FRONT FORM THE WEST.
VERY IMPRESSIVE LOW LEVEL JET (NAM 12 INDICATING 925-850 WINDS
70-80KT) WILL DEVELOP OVER THE AREA LATER THIS EVENING AS AN AREA
OF LOW PRES DEEPENS OVER THE GREAT LAKES. SHORT RANGE MODELS AGREE
THAT A SWATH OF 40KT BOUNDARY LAYER WINDS WILL DEVELOP FROM THE
NORTHERN OUTER BANKS SOUTH ACROSS THE PAMLICO SOUND TO AROUND CAPE
LOOKOUT AFT 03Z. GALES ALREADY IN PLACE ACROSS THE CENTRAL WATERS
AND HAVE DECIDED TO ISSUE GALES FOR THE ALBEMARLE AND NORTHERN
WATERS TONIGHT. COOLER WATERS OVER THIS AREA WILL LIMIT MIXING
BUT SHOULD SEE FREQUENT GUSTS TO 35 KT OVER THE AREA. WILL ALSO
ISSUE A WIND ADVISORY FOR OUTER BANKS AND MAINLAND DARE/HYDE
COUNTIES AS WELL AS CARTERET COUNTY FROM THIS EVENING THROUGH
MID MORNING THU. THE COLD FRONT WILL MOVE ACROSS THE WATERS
AFTER MIDNIGHT WITH WINDS WEAKENING A BIT ON THU BUT STILL
REMAINING IN THE SMALL CRAFT RANGE ACROSS ALL WATERS AS POST
FRONTAL SURGE DEVELOPS. SEAS WILL QUICKLY BUILD THIS EVENING IN
THE STRONG SOUTHWEST FLOW. THE SWAN MODEL STILL INDICATING SEAS 4
TO 5 FT HIGHER THAN WW3 SEAS OVER THE CENTRAL WATERS TONIGHT AND
THIS SEEMS MORE LIKELY GIVEN WARM SHELF WATERS OVER THIS AREA.
WILL INCREASE WAVE HEIGHTS TO 12-14 FT OVER THE CENTRAL WATERS WITH
7 TO 10 FT OVER SOUTHERN WATERS. NORTHERN WATERS WILL SEE LIGHTER
SEAS OF 4 TO 6 FT WITH OFFSHORE COMPONENT. SEAS WILL SUBSIDE ON
THU AS WESTERLY OFFSHORE FLOW DEVELOPS. WINDS WILL DIMINISH BELOW
ADVISORY LEVELS THU NIGHT WITH MUCH QUIETER MARINE CONDITIONS
EXPECTED ON FRI AS WEAK SFC HIGH BUILDS INTO THE AREA.
A COMPLICATED STORM SYSTEM IS EXPECTED TO BRING THE POSSIBILITY
OF ADVISORY LEVEL CONDITIONS TO THE AREA SAT AND SUN THEN FAIRLY
STRONG NW FLOW WILL DEVELOP OVER THE WATERS INTO THE FIRST PART OF
NEXT WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR NCZ029-044>047-
079>081-090>095-098.
WIND ADVISORY FROM 8 PM THIS EVENING TO 10 AM EST THURSDAY FOR
NCZ047-081-095-103-104.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY FOR
AMZ135-150-152-154.
SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR AMZ130-158.
SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR AMZ156.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...JW
MARINE...JW
FIRE WEATHER...CTCHazardous weather outlook, Feb 11, 2:46 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 246 PM EST WED FEB 11 2009 NCZ029-044>046-079-080-090>094-098-122000- MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO-ONSLOW- 246 PM EST WED FEB 11 2009 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE INCREASED FIRE DANGER CONDITIONS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ047-081-095-122000- MAINLAND DARE-MAINLAND HYDE-CARTERET- 246 PM EST WED FEB 11 2009 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST THURSDAY... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO 40 MPH OR GREATER LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. FIRE WEATHER WATCH. GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE INCREASED FIRE DANGER CONDITIONS ON THURSDAY. SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL OCCUR DURING THE MORNING HOURS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-122000- OUTER BANKS DARE-OUTER BANKS HYDE- 246 PM EST WED FEB 11 2009 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO 40 MPH OR GREATER LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL OCCUR DURING THE MORNING HOURS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 4:28 AM EST | Gale Warning | MHX | 26 hr | |
| Feb 11, 2:50 PM EST | Fire Weather Watch | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 15 hr |
Nearby
Wind Advisories in North Carolina, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.